Journal of Optimization Theory and Applications

, Volume 126, Issue 3, pp 589–616 | Cite as

Optimal Control for Traffic Flow Networks

  • M. Gugat
  • M. Herty
  • A. Klar
  • G. Leugering


We consider traffic flow models for road networks where the flow is controlled at the nodes of the network. For the analytical and numerical optimization of the control, the knowledge of the gradient of the objective functional is useful. The adjoint calculus introduced below determines the gradient in two ways. We derive the adjoint equations for the continuous traffic flow network model and derive also the adjoint equations for a discretized model. Numerical examples for the solution of problems of optimal control for traffic flow networks are presented.


Traffic flows networks hyperbolic systems adjoint systems. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Whitham, G. B. 1974Linear and Nonlinear WavesWileyNew York, NYGoogle Scholar
  2. 2.
    Payne, H. J. 1979FREFLO: A Macroscopic Simulation Model of Freeway TrafficTransportation Research Record7226875Google Scholar
  3. 3.
    Kühne, R.D. Macroscopic Freeway Model for Dense Traffic. 9th International Symposium on Transportation and Traffic Theory, Edited by N. Vollmuller. VNU Science Press, Utrecht, Netherlands: 21–42, 1984.Google Scholar
  4. 4.
    Aw, A., Rascle, M. 2000Resurrection of Second-Order Models of Traffic Flow?SIAM Journal on Applied Mathematics60916938CrossRefGoogle Scholar
  5. 5.
    Günther, M., Klar, A., Materne, T., Wegener R. Multivalued Fundamental Diagrams and Stop-and-Go Waves for Continuum Traffic Flow Equations. Preprint, TU Darmstadt, Dermstodt, Germany.Google Scholar
  6. 6.
    Herty, M., Klar, A. Modelling and Optimization of Traffic Flow Networks. SIAM Journal on Statistical and Scientific Computing, 2003 (to appear).Google Scholar
  7. 7.
    Holden, H., Risebro, N. H. 1995A Mathematical Model of Traffic Flow on a Network of Unidirectional RoadsSIAM Journal on Mathematical Analysis49991017CrossRefGoogle Scholar
  8. 8.
    Coclite, G. M., Piccoli, B. Traffic Flow on a Road Network. SISSA, Preprint, 2002.Google Scholar
  9. 9.
    Daganzo, C. F. 1997A Continuum Theory of Traffic Dynamics for Freeways with Special LanesTransportation Research31B83102Google Scholar
  10. 10.
    Lebacque, J. P., Khoshyaran, M. M. First-Order Macroscopic Traffic Flow Models for Networks in the Context of Dynamic Assignment. Transportation Planning: State of the Art, Edited by M. Patriksson an M. Labbe, Kluwer Academic Publishers, Dordrecht, Netherlands, 2002.Google Scholar
  11. 11.
    Bardos, C., Pironneau, O. 2002A Formalism for the Differentation of Conservation LawsComptes Rendus de l’Academie des Sciences Paris Serie I335839845Google Scholar
  12. 12.
    Ulbrich, S. 2002A Sensitivity and Adjoint Calculus for Discontinuous Solutions of Hyperbolic Conservation Laws with Source TermsSIAM Journal on Control and Optimization41740797CrossRefGoogle Scholar
  13. 13.
    Ulbrich, S. On the Existence and Approximation of Solutions for the Optimal Control of Nonlinear Hyperbolic Conservation Laws. Optimal Control of Partial Differential Equations, Edited by K. H. Hoffmann et al., Birkhäuser, Basel, Switzerland: 287–299, 1999.Google Scholar
  14. 14.
    Coron, J. M. 2002Local Controllability of a 1-D Tank Containing a Fluid Modeled by the Shallow Water EquationsESAIM: Control Optimization and Calculus of Variations8513554CrossRefGoogle Scholar
  15. 15.
    Gugat, M. Problems of Optimal Boundary Control in Flood Management. Computational Optimization and Applications, 2004 (submitted).Google Scholar
  16. 16.
    Gugat, M. Nodal Control of Conservation Laws on Networks. Control and Boundary Analysis, Edited by J. Cagnol and J. P. Zolesio, Marcel Dekker, New York, NY, 2004.Google Scholar
  17. 17.
    Gugat, M., Leugering, G., Schittkowski, K., Schmidt, E. J. P. G. Modelling, Stabilization, and Control of Flow in Networks of Open Channels Online Optimization of Large-Scale Systems, Edited by M. Groetschel, et al., Springer, Berlin, Germany: 251–270, 2001.Google Scholar
  18. 18.
    Leugering, G., Schmidt, E. J. P. G. 2002On the Modeling and Stabilization of Flows in Networks of Open CanalsSIAM Journal on Control and Optimization41164180CrossRefGoogle Scholar
  19. 19.
    Gugat, M., Leugering, G. 2003Global Boundary Controllability of the de St Venant Equations between Steady StatesAnnales de l’Institut Henri Poincaré: Analysise Non Lineaire20111CrossRefGoogle Scholar
  20. 20.
    Gugat, M., Leugering, G., Schmidt, E. J. P. G. 2004Global Controllability between Steady Supercritical Flows in Channel NetworksMathematical Methods in the Applied Sciences27781802CrossRefGoogle Scholar
  21. 21.
    Lighthill, M. J., Whitham, J. B. On Kinematic Waves Proceedings of the Royal Society of Edinburgh, 229A: 281–345, 1983.Google Scholar
  22. 22.
    Klar, A., Kuehne R. D., Wegener R. Mathematical Models for Vehicular Traffic. Surveys on Mathematics for Industry, 6, 1996.Google Scholar
  23. 23.
    Bardos, C., LeRoux, A. Y., Nedelec, J. C. 1979First-Order Quasilinear Equations with Boundary ConditionsCommunications in Partial Differential Equations410171034Google Scholar
  24. 24.
    Bressan, A. 2000Hyperbolic Systems of Conservation LawsOxford University PressOxford, UKGoogle Scholar
  25. 25.
    Holden, H., Risebro, N. H. 2002Front Tracking for Hyperbolic Conservation LawsSpringerNew York, NYGoogle Scholar
  26. 26.
    Herty, M., Klar, A. 2004Simplified Dynamics and Optimization of Large-Scale Traffic NetworksM3AS14579601Google Scholar
  27. 27.
    Byrd R., H., Lu, P., Nocedal, J., Zhu, C. 1995A Limited-Memory Algorithm for Bound-Constrained OptimizationSIAM Journal on Statistical and Scientific Computing1611901208CrossRefGoogle Scholar
  28. 28.
    Zhu, C., Byrd, R. H., Lu, J., Nocedal, J. L-BFGS-B: Fortran Subroutines for Large-Scale Bound-Constrained Optimization. Technical Report NAM-11. EECS Department, Northwestern University, 1994.Google Scholar
  29. 29.
    Byrd, R., Nocedal, J., Schinabel, R. 1994Representations of Quasi-Newton Matrices and Their Use in Limited-Memory MethodsMathematical Programming63129156CrossRefGoogle Scholar
  30. 30.
    Kelley, C. T. 1999Iterative Methods for OptimizationSIAMPhiladelphia, PennsylvaniaGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • M. Gugat
    • 1
  • M. Herty
    • 2
  • A. Klar
    • 3
  • G. Leugering
    • 4
  1. 1.Institutfür Angewandte Mathematik, FAU Erlangen-NürnbergErlangenGermany
  2. 2.Research Assistant, Fachbereich MathematikTU DarmstadtDarmstadtGermany
  3. 3.Professor, Fachbereich MathematiTU DarmstadtDarmstadtGermany
  4. 4.Professor, Insitut für Angewandte MathematikFAU Erlangen-NürnbergErlangenGermany

Personalised recommendations